Opioid use increases risk of cardiac events in older COPD patients
Users of opioid-only agents had significantly increased rates of emergency room visits and hospitalizations for ischemic heart disease and IHD-related mortality.
Incident opioid drug use is associated with elevated rates of ischemic heart disease (IHD)–related morbidity and mortality among older adults with chronic obstructive pulmonary disease (COPD), according to a study published in the European Journal of Clinical Pharmacology.
Nicholas T. Vozoris, from the Division of Respirology at St. Michael's Hospital in Toronto, and colleagues conducted an exploratory, retrospective cohort study using health administrative data from Ontario, Canada, from 2008 to 2013. They identified adults aged 66 years and older with non-palliative COPD. Results were estimated for adverse cardiac events within 30 days of incident opioid receipt compared with controls.
A total of 134,408 community-dwelling individuals and 14,685 long-term care residents with COPD were identified, 67.0% and 60.6% of whom, respectively, used incident opioids. Incident use of any opioid was associated with significantly decreased rates of emergency room (ER) visits and hospitalizations for congestive heart failure (CHF) among community-dwelling older adults (hazard ratio [HR], 0.84) but significantly increased rates of IHD-related mortality among long-term care residents (HR, 2.15).
In the community-dwelling group, users of more potent opioid-only agents without combined use of aspirin or acetaminophen had significantly increased rates of ER visits and hospitalizations for IHD (HR, 1.38) and IHD-related mortality (HR, 1.83).
“New opioid use was associated with elevated rates of IHD-related morbidity and mortality among older adults with COPD,” the researchers said. “Adverse cardiac events may need to be considered when administering new opioids to older adults with COPD, but further studies are required to establish if the observed associations are causal or related to residual confounding.”
- Vozoris NT, Wang X, Austin PC, et al. Adverse cardiac events associated with incident opioid drug use among older adults with COPD. Eur J Clin Pharmacol. 29 June 2017. doi: 10.1007/s00228-017-2278-3